Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On the classification of prolongations up to Engel homotopy


Author: Álvaro del Pino
Journal: Proc. Amer. Math. Soc. 146 (2018), 891-907
MSC (2010): Primary 58A30
DOI: https://doi.org/10.1090/proc/13751
Published electronically: August 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In (Casals, Pérez, del Pino, and Presas, preprint) it was shown that Engel structures satisfy an existence $ h$-principle, and the question of whether a full $ h$-principle holds was left open. In this note we address the classification problem, up to Engel deformation, of Cartan and Lorentz prolongations. We show that it reduces to their formal data as soon as the turning number is large enough.

Somewhat separately, we study the homotopy type of the space of Cartan prolongations, describing completely its connected components in the overtwisted case.


References [Enhancements On Off] (What's this?)

  • [CPPP] R. Casals, J. L. Pérez, A. del Pino, and F. Presas, Existence h-principle for Engel structures, preprint, 2015, arXiv:1507.05342.
  • [El] Y. Eliashberg, Classification of overtwisted contact structures on $ 3$-manifolds, Invent. Math. 98 (1989), no. 3, 623-637. MR 1022310, https://doi.org/10.1007/BF01393840
  • [KS] Mirko Klukas and Bijan Sahamie, On prolongations of contact manifolds, Proc. Amer. Math. Soc. 141 (2013), no. 9, 3257-3263. MR 3068978, https://doi.org/10.1090/S0002-9939-2013-11777-6
  • [Li] John A. Little, Nondegenerate homotopies of curves on the unit $ 2$-sphere, J. Differential Geometry 4 (1970), 339-348. MR 0275333
  • [McD] Dusa McDuff, Applications of convex integration to symplectic and contact geometry, Ann. Inst. Fourier (Grenoble) 37 (1987), no. 1, 107-133 (English, with French summary). MR 894563
  • [Sal] Nicolau C. Saldanha, The homotopy type of spaces of locally convex curves in the sphere, Geom. Topol. 19 (2015), no. 3, 1155-1203. MR 3352233, https://doi.org/10.2140/gt.2015.19.1155
  • [Shap] M. Z. Shapiro, The topology of the space of nondegenerate curves, Izv. Ross. Akad. Nauk Ser. Mat. 57 (1993), no. 5, 106-126 (Russian, with Russian summary); English transl., Russian Acad. Sci. Izv. Math. 43 (1994), no. 2, 291-310. MR 1252758, https://doi.org/10.1070/IM1994v043n02ABEH001565
  • [Th] R. Thom, L'homologie des espaces fonctionnels, Colloque de topologie algébrique, Louvain, 1956, Georges Thone, Liège; Masson & Cie, Paris, 1957, pp. 29-39 (French). MR 0089408
  • [Vo] Thomas Vogel, Existence of Engel structures, Ann. of Math. (2) 169 (2009), no. 1, 79-137. MR 2480602, https://doi.org/10.4007/annals.2009.169.79

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 58A30

Retrieve articles in all journals with MSC (2010): 58A30


Additional Information

Álvaro del Pino
Affiliation: Universidad Autónoma de Madrid and Instituto de Ciencias Matemáticas – CSIC, C. Nicolás Cabrera, 13–15, 28049, Madrid, Spain
Email: alvaro.delpino@icmat.es

DOI: https://doi.org/10.1090/proc/13751
Keywords: Engel structure, $h$--principle, Cartan prolongation, Lorentzian prolongation
Received by editor(s): October 29, 2016
Received by editor(s) in revised form: February 15, 2017, and March 16, 2017
Published electronically: August 1, 2017
Additional Notes: The author was supported by the Spanish Research Projects SEV–2015–0554, MTM2013–42135, and MTM2015–72876–EXP and a La Caixa–Severo Ochoa grant
Communicated by: Ken Bromberg
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society